zbMATH — the first resource for mathematics

Short sums of certain arithmetic functions. (English) Zbl 0917.11048
In [J. Reine Angew. Math. 313, 161-170 (1980; Zbl 0412.10030)] P. Shiu obtained a uniform upper bound for the sum over an arithmetic progression in a short interval of a multiplicative function in a certain class, and this result was later generalized by M. Nair. The object of the present paper is to establish a substantial generalization of these results, which has wide applications and leads to new estimates.
For a fixed positive integer \(k\), let \(M_k(A,B,\varepsilon)\) denote the class of non-negative arithmetic functions \(F(n_1,\dots,n_k)\) such that \(F(m_1n_1,\dots, m_kn_k)\leq\min (A^{\Omega(m)}, Bm^\varepsilon)F(n_1,\dots,n_k)\) for all \(k\)-tuples \((m_1, \dots, m_k)\), \((n_1, \dots, n_k)\) with \((m_j,n_j)=1\) for \(1\leq j\leq k\), where \(m=m_1\dots m_k\). This covers a wide class of functions, which need not even be sub-multiplicative; for example, Hooley’s \(\Delta\)-function belongs to \(M_1(2,B, \varepsilon)\) for any \(\varepsilon>0\) and some \(B=B(\varepsilon)\). Suppose that \(Q_j\in\mathbb{Z}[X]\) for \(1\leq j\leq k\), where \(Q=Q_1\dots Q_k\) has no fixed prime divisor. The authors establish an upper bound for \(\sum_{x<n\leq x+y}F(| Q_1(n) |,\dots,| Q_k(n)|)\) that is uniform for \(x^\alpha\leq y\leq x\) and \(x\) sufficiently large, where \(F\in M_k(A,B,\varepsilon)\) for any \(A\geq 1\), \(B\geq 1\) and sufficiently small \(\varepsilon>0\), and where \(\alpha=\alpha(\varepsilon)\) is of a specified form. In theorem 3, they consider the analogous problem when \(Q(0) \neq 0\) and \(n\) is restricted to prime values. When \(Q\in \mathbb{Z}[X]\) is irreducible, theorem 2 provides a lower bound for the largest prime factor of \(\prod_{x<n\leq x+y}Q(n)\), where \(y=x^\beta\) for \(\beta\leq 1\) of a given form.
A number of useful and illuminative corollaries are given, and we pick out two striking special cases featuring well known functions. Write \(L(z)=\exp (\sqrt {\log z\log_2z})\), and let \(0<\varepsilon<1\). Corollaries 5 and 9 state respectively that uniformly for \(D\geq 1\), \(x^\varepsilon\leq y\leq x\) \[ \sum_{D <d\leq 2D}\left( \left[{x+y \over d}\right] -\left[{x\over d} \right]\right) \ll y \bigl(L(\log x)\bigr)^{\sqrt 2+o(1)}\text{ as }x\to\infty;\tag{i} \]
\[ \max_{D \in \mathbb{R}}\sum_{D<q\leq 2D}\bigl(\pi(x+y;q,a)-\pi(x;q,a)\bigr)\ll{y\over \log x} \bigl(L(\log x)\bigr)^{\sqrt 2+o(1)}. \tag{ii.} \]

11N37 Asymptotic results on arithmetic functions
11N56 Rate of growth of arithmetic functions
11N64 Other results on the distribution of values or the characterization of arithmetic functions
PDF BibTeX Cite
Full Text: DOI
[1] Erdos, P. &Schinzel, A., On the greatest prime factor of \(\prod _{k = 1}^x f(k)\) .Acta Arith., 55 (1990), 191–200.
[2] Hall, R. R. &Tenenbaum, G.,Divisors. Cambridge Tracts in Math., 90. Cambridge Univ. Press, Cambridge-New York, 1988.
[3] Hooley, C., On a new technique and its applications to the theory of numbers.Proc. London Math. Soc. (3), 38 (1979), 115–151. · Zbl 0394.10027
[4] Hildebrand, A., Integers free of large prime factors in short intervals.Quart. J. Math. Oxford Ser. (2), 36 (1985), 57–69. · Zbl 0562.10018
[5] Nair, M., Multiplicative functions of polynomial values in short intervals.Acta Arith., 62 (1992), 257–269. · Zbl 0768.11038
[6] Rédei, L.,Algebra, Vol. 1. Pergamon Press, Oxford-New York-Toronto, 1967.
[7] Shiu, P., A Brun-Titchmarsh theorem for multiplicative functions.J. Reine Angew. Math., 313 (1980), 161–170. · Zbl 0412.10030
[8] Tenenbaum, G., Sur une question d’Erdos et Schinzel, inA Tribute to Paul Erdos (A. Baker, B. Bollobás and A. Hajnal, eds.), pp. 405–443. Cambridge Univ. Press, Cambridge, 1990.
[9] –, Sur une question d’Erdos et Schinzel, II.Invent. Math., 99 (1990), 215–224. · Zbl 0699.10063
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.